SEARCH

SEARCH BY CITATION

Keywords:

  • anabolic–androgenic steroids;
  • cholestasis;
  • drug-toxicity;
  • liver injury

Abstract

Athletes and nonathletes have been using anabolic–androgenic steroids (AAS) for a long time, in an inadequate and unsurveilled manner, with the aim of improving sports performance or for cosmetic purposes. AAS consumption is becoming more widespread and involving younger people, and there is a trend for self-administration of higher doses and for combining AAS with other potentially harmful drugs. Almost any subject abusing AAS will experience adverse effects. Therefore, adverse effects from these exposures, including liver toxicity, are expected to increase in the years to come. The present manuscript describes a representative case of intrahepatic cholestasis with the intention to discuss AAS-related liver toxicity (including the potential therapeutic role of ursodeoxycholic acid) and to comment on several aspects of the clinical scenario the gastroenterologist should be aware of.